Try it
Psychiatry · Organic psychiatry: HIV-associated neurocognitive disorder
Sample itemA 35-year-old man with advanced HIV develops psychomotor slowing, apathy and impaired concentration with MRI showing diffuse atrophy. The appropriate disease-modifying treatment is
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Antiretroviral therapy
HIV-associated neurocognitive disorder shows subcortical dementia with slowing, apathy and impaired attention and motor control. Antiretroviral therapy with good CNS penetration can improve or arrest it. Opportunistic infections and lymphoma must be excluded.
Option by option
A. Antiretroviral therapy (correct)
Correct. Treating the viral infection is the disease-modifying step.
B. Haloperidol
Haloperidol risks severe sensitivity and does not treat HIV dementia.
C. Donepezil alone
Donepezil gives only symptomatic benefit in Alzheimer disease.
D. Lithium
Lithium has no role.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…